What Happens When You Stop Taking Crohn’s Meds?

When you have Crohn’s disease, chances are you have to take medicine daily. But you may dislike the side effects or think it’s inconvenient. Or you may feel better, so you think you don’t need it. For whatever reason, you’re tempted to skip a few doses or stop your meds altogether.

But sticking with your treatment plan is crucial. Stopping medicines for Crohn’s disease on your own isn’t safe, says Tauseef Ali, MD, chief of gastroenterology at SSM Health St. Anthony Hospital in Oklahoma City. “These therapies control inflammation so your gut can heal,” he says. Without them, the inflammation can come back. This can cause a flare-up of symptoms and more serious problems.

Before you stop your meds, think about what could happen.

You may have withdrawal symptoms. Many people with Crohn’s disease take steroids to keep their inflammation in check. If you take them for more than a few weeks, your body stops making as much of a similar hormone called cortisol. When you quit steroids suddenly, you may have severe withdrawal symptoms. These include fatigue, weakness, nausea, joint pain, and body aches. Instead, your doctor can help you taper off them slowly.

Or you may feel fine (but it’s still risky). Many medications for Crohn’s disease continue working after you stop taking them. “You may feel fine for a few weeks, months, or even a year or more,” says Aline Charabaty, MD, director of the IBD Center at Johns Hopkins-Sibley Memorial Hospital in Washington, DC. But even though there’s no symptoms, you may still have inflammation that’s creating damage in your gastrointestinal tract, she says.

It can trigger a flare. Even if your disease is in remission, you should still take your medication. “Crohn’s disease causes chronic inflammation, and there’s no known cure,” says Benjamin Cohen, MD, clinical director of IBD at the Cleveland Clinic Digestive Disease & Surgery Institute. “You may feel better, but you need to take medicine to maintain the disease.”

Quitting your medication can reverse a remission and cause a flare-up of symptoms, including diarrhea, stomach pain, cramps, fatigue, bloody stools, mouth sores, and weight loss. You may also have joint or back pain, vision changes, or fever.

Continued

It can damage your gastrointestinal tract. Without medication, the chronic inflammation can lead to changes in your gastrointestinal tract, Ali says. Many of them are permanent. They can include:

  • Strictures. “Like a cut to the skin, inflammation can lead to scar formation,” says Ali. When this tissue narrows your intestine, it’s called a stricture.
  • Ulcers. Inflammation can lead to open sores, or ulcers, in your gastrointestinal tract.
  • Fistulas. These happen when ulcers go through your intestinal wall and create an abnormal connection to your skin or another organ. They can become infected, causing an abscess.
  • Anal fissures. Inflammation can also lead to a small tear in the skin in or around your anus.

In most cases, you’ll need surgery to treat this damage.

Your medication may stop working. When you stop taking a medication, it may not work as well the second time around. The pathway causing your inflammation can change. “For example, a medicine that targets a certain protein may no longer be effective,” Ali says.

Biologics can also become less useful. “Biologic drugs are proteins that bind to the receptors of cells that are causing inflammation,” Ali says. “If you take them intermittently or stop them, your body may develop a resistance to these proteins so they don’t work as effectively as before.”

It raises your risk for cancer. Having Crohn’s disease increases your odds for colorectal cancer, and stopping your medication may make things worse, Ali says. Inflamed cells may lead to abnormal cells. This can lead to the development of precancerous and cancerous cells.

Can You Ever Stop Taking Crohn’s Medication?

Most of the time, you’ll have to remain on some kind of medicine to lower your inflammation. In one study, researchers tracked people with Crohn’s disease who were taking a biologic drug plus another one to suppress the immune system. When they stopped the biologic, half relapsed within 1 year. After 7 years, about 80% had flare-ups. What’s more, nearly 1 in 5 people had a major problem related to the disease.

If you’ve been in remission for years, you can ask your doctor about lowering your medication dose or stopping altogether. If you do stop, you’ll need to work closely with your health care team, Ali says. You’ll need regular blood tests and endoscopies to make sure the inflammation hasn’t returned.

Continued

If you don’t like the side effects of your medicines, talk to your doctor. They can explain your options. You may be able to switch medicines or take a different dose.

If money is an issue, your doctor can help you find ways to help, like a medication assistance program.

مقالات ذات صلة

زر الذهاب إلى الأعلى